New Dosage and Brand Effects

About a week ago I was prescribed a lower dose of levothyroxine by my physician and given a different brand by the pharmacy. At my appointment, I didn't even think to mention that I have been sensitive to brands or generic versions of levothyroixine that haven't been Synthroid in the past until I picked up my medication at the pharmacy. They gave me the brand Sanofi. I took the medication because I was out of Synthroid and unable to get hold of my doctor. Within a half hour to an hour of taking this medication so far, I have had mild slurring of my speech, difficulty swallowing, my heart feels like it is beating hard (this is a lower dose of medication not a higher one), confusion, forgetting what I am doing, my face is puffy, my rings feel tight on my fingers, I don't think I have a rash but my skin is itchy and a thirst I cannot seem to quench. By the end of the day, things get somewhat better and the next morning when I wake up I feel more like myself. I have been drinking around 10 liters of water every day for a week.

I thought maybe I was going through some severe withdraw reaction so I wanted to try and wait it out a little but this feels really different from lowered dose or when I have gotten a brand I am sensitive to. Emailed my doctor and his office for a callback on Friday, expecting one they will get in contact with me tomorrow.

Could this be a brand issue, withdraw or maybe an allergy? I have never had something happen so immediately before.

Any suggestions would be much appreciated.

16 Replies

oldestnewest
  • Why are you drinking so much water? 10 litres? That's hyperhydration. Your kidneys can't cope with that much!! Women should be drinking maximum 2 litres per day (and that includes soup and coffee). You will damage your kidneys permanently if you keep doing this. I am serious!

  • Since I started this medication last week, I have been extremely thirsty with dry mouth. Never had this happen before.

  • I agree that is dangerous.

    Can anyone actually drink that much water? are you diabetic?

    Best to report the effects to your doctor as soon as possible, folk often report being sensitive to fillers - meanwhile an antihistamine could help (so I've heard but not tried myself). J

  • I am not diabetic. Perhaps I could find an antihistamine. Thanks.

  • Take an anti-histamine 1 hour before your dose of meds. If you don't have a reaction you will have to report to your GP you are having a reaction to the medication and you have to get another generic/brand of levothyroxine.

    Let's know what the result is.

    If your doctor has reduced your medication due to the TSH alone, that in itself can cause you problems with your metabolism.

  • Elizabeth, anti-histamines dry the mouth more. Not sure if that's a realistic solution to dry mouth problems.

    But try it and find out for yourself. Benadryl (trade name) is the gold standard anti-histamine. It has side effects like dry mouth, dry eyes, sleepiness........kind of contra to what you are looking for.

    Like Rod writes below: see your doctor.

  • You have to be super-careful of brand names like Benadryl! Different active ingredient in the various formulations of products in different countries.

    In the United States and Canada, Benadryl products contain the first-generation antihistamine diphenhydramine. In the United Kingdom, Benadryl products contain either the second-generation non-sedating antihistamine acrivastine (marketed as Benadryl Allergy Relief, with a suggested efficacy duration of eight hours) or the long acting antihistamine cetirizine (marketed as Benadryl One a Day Relief). Benadryl products are marketed in Australia and New Zealand by Johnson & Johnson Pacific. They are marketed as cough medicines and do not contain any antihistamine. Each 5 mL of Benadryl Chesty Cough & Nasal Congestion contains 100 mg of Guaifenesin (an expectorant) and 30 mg of pseudoephedrine hydrochloride as the active ingredients.

    en.wikipedia.org/wiki/Benadryl

    Whilst I believe the above to be correct, it is from Wiki so, if it is important to anyone, please check, check and check again.

    Rod

  • Rod, I had a feeling that this may be the case. Diphenhydramine it is then.

    Same as Gravol...........available in Canada but not in the US. All weird. But in the states they have carte blanche on supplements and probiotics. They sell a probiotic that is manufactured in Calgary, Canada but is banned here....... And actually that particular probiotic is actually good.

  • I actually use the cheapest available generic loratidine or cetirizine for what I believe is a form of hayfever. (Have a feeling you get desloratadine, not that is makes much difference.) The branded versions are incredibly expensive and, unlike with thyroid hormones, I have never noticed any difference in effect regardless of which make.

    Rod

  • Rod, I am blessed. No allergies except to things that can totally be avoided like sulpha drugs.

    We keep diphenhydramine injectible at work as the next injection after adrenalin for anaphylactic reactions. So, for me, it's the gold standard. Down the road, if things don't clear up it's hydrocortisone and then oral prednisone. Evil stuff.

    All this hay fever stuff is small potatoes by comparison.

    Have you ever considered the extremely low dose nasal steroids? People freak out "steroids!!" But it's only 25 micrograms per dose. Safe for people with glaucoma that is under control. Oftentimes they help for the ophthalmic component although sometimes low dose steroid eye drops help too. They just drain into the nose and add to the effect of the sprays. Instead of generally flooding the entire system with meds, local application is a good idea.

  • I want to emphasise what others have already said: Too much water is dangerous.

    Although the newspaper link below can be sensationalist, in this case it is quite balanced. I saw this poor woman interviewed on television - she is very seriously damaged. And at far less than TEN LITRES a day.

    By any standards it made alarming reading: a healthy middle-aged mother of two who, after suddenly collapsing, suffered permanent brain damage. The cause? She had drunk too much water.

    Dawn Page, 52, who weighed 12st, was desperate to lose a few pounds. After consulting a nutritionist, she began the Amazing Hydration Diet, which involved her drinking four extra pints of water a day - six in total - and drastically reducing her salt intake.

    After just seven days on this diet, conference organiser Dawn suffered a massive epileptic fit which has left her brain damaged, unable to concentrate, speak properly or remember simple things.

    Read more: dailymail.co.uk/health/arti...

    If the medicine itself is having this much effect, the water on top could be very much worse. I'd say not to take any more and see your doctor or seek emergency provision of a levothyroxine product you know you can take. The patient information always says to consult a doctor if you have significant side effects. Do so.

    Rod

  • Rod, how do you BOLD words in messages?

  • It is very simple - in the "instructions" below, I have added extra spaces between characters - otherwise the system would not let you see them!

    to [ b ]boldly[ / b ] go where no man has gone before

    to [ i ]italicise[ / i ] where no man has scrawled before

    to [ u ]underline[ / u ] where no man has drawn lines before

    And with those extra spaces removed:

    to boldly go where no man has gone before

    to italicise where no man has scrawled before

    to underline where no man has drawn lines before

    You don't see these effects as you type, they only appear when you view the posted response.

    Rod

  • lol!

    I took cetrizine last year as recommended by doc as I'd got bitten by something (a spider I think) & had a third boob grow on my arm! Think I took one twice & got breathless - so figured they don't suit me. Emergencies only maybe. :D

    PS it's "to boldly go where no-one has gone before"

  • Not in the original series with William Shatner! That came later, I think. Next gen?

  • true - Picard was PC, the Shat wasn't